Alert archive / North Carolina / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 73, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 31, 2019, 4:56 PM EDT for Edgecombe County, Wilson County, North Carolina. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 31, 2019, 4:56 PM EDT (20:56 UTC)
- Expired
- May 31, 2019, 5:45 PM EDT
- In force
- 49 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Edgecombe County, NC, Wilson County, NC
The radar
The Raleigh/Durham radar (KRAX), 68 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 1:29 PM EDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.9 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 956 J/kg
- Mixed-layer CIN
- -116 J/kg
- Mixed-layer LCL
- 1247 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 4.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:39 PM EDT, 1 hour 17 minutes earlier.
Area forecast discussion, May 31, 3:39 PM EDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 339 PM EDT Fri May 31 2019 .SYNOPSIS... A cold front and upper level trough will move across central NC tonight and reach the coast Saturday afternoon. A second cold front will move through the area on Sunday and Sunday night. High pressure will build into the region on Monday through Tuesday. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... As of 340 PM Friday... ...Severe thunderstorm watch number 300 is in effect until 03Z across all of central NC... This afternoon and evening will feature the most convectively day we have seen in several weeks and likely the best chance of rain for the next 6 days. Latest surface analysis shows a cold front extending across the northern Chesapeake Bay west into the Blue Ridge of VA and south across the eastern slopes of the Appalachians. A prominent surface trough extends from near Sanford east to near Goldsboro and Greenville. North of the trough surface winds have become northerly with surface dew points in the lower 60s. South of the trough, winds are southwesterly and gusty with dew points in the mid to upper 60s. A vigorous shortwave trough with 50+kts of flow at 500 hPa was moving across the southern Appalachians this afternoon. This strong after vortex will move east reaching the VA and NC coast after daybreak on Saturday. This feature will provide ample forcing for ascent and will lead to the continued development of scattered to numerous showers and thunderstorms across the area this afternoon and tonight. Deep convection developed near the surface boundary in the Coastal Plain and has moved east. Other scattered storms are developing across in a region of local convergence across northeast SC and south and east of KFAY. Finally, additional convection across western NC will push east into the western Piedmont over the next few hours. With time, individual storms will tend to grow upscale and congeal into multicells and cluster as they sweep east at 30 MPH. The best chance of storms across the Triad will be from 3 to 8 PM, the Triangle from 5 to 9 PM with multiple rounds of storms possible across the Sandhills and Coastal Plain, the first one from 3 to 6 PM and another later this evening. A severe thunderstorm watch is in effect across the area through 11 pm. MLCAPE values will range between 1000-2000 J/Kg this afternoon with tepid mid level lapse rates becoming more favorable as the upper trough approaches. These conditions combined with 0-6km bulk shear values of 35-45 kts will support some organized convection and perhaps a supercell or two. The wind field is unidirectional with a tendency for straight hodographs which could lead to splitting supercells. HREF guidance shows fairly high neighborhood probabilities of elevated updraft helicity and updraft strength this afternoon and evening. Both large hail and strong straight line winds appear to be the main threats, with a trend toward an increasing wind dominance as the storms grow into clusters. While the low level wind profile is not terribly favorable and LCL heights are high, the presence of the E-W surface trough could provide enough localized shear to support a remote tornado threat. The widespread and intense convection will push east this evening and should largely be out of the CWA by midnight. As the upper trough lags, an isolated shower or storm is still possible overnight, especially in the eastern Piedmont and Coastal Plain. Lows will drop back into the 60s in most locations. -Blaes && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/... As of 240 PM Friday... The threat for scattered showers and a few thunderstorms will continue Saturday as a lobe of vorticity rotates southward through central NC. While scattered showers will likely be ongoing Saturday morning across the far northern counties, as the atmosphere destabilizes after 15Z, anticipate a few thunderstorms to develop, especially along and south of highway 64. While the atmosphere will have sufficient instability to support/sustain thunderstorms, the shear is anticipated to be much weaker than this afternoon. Thus, strong/severe storms not expected at this time. Bulk of scattered convection will dissipate with loss of heating. A mixture of sun and clouds and a light nly low level wind will prevent temperatures from becoming too hot. Anticipate enough cloudiness in the morning to deter heating a bit, resulting in high temperatures from the low-mid 80s north to the upper 80s south. If sunshine is more abundant in the morning, then highs may end up 2-3 degrees warmer than forecast. Lows Saturday night in the low-mid 60s. A sfc cold front will approach central NC from the west northwest Sunday, and cross our region Sunday night. The front will approach at a time when the atmosphere will become slightly unstable. Thus, expect a threat for a few showers and possibly a thunderstorm Sunday afternoon-early Sunday evening. A westerly low level flow ahead of the front will limit moisture advection and inhibit convective development ahead of the front. Currently expect convective coverage to be no worse than isolated to scattered, mostly north of highway 64. This same westerly flow will help to boost afternoon temperatures well into the 80s with lower 90s probable across the south. The frontal passage Sunday night will be noted by sfc winds veering to a nwly direction. This flow will advect a notably cooler and drier air mass into the region overnight. By early Monday, expect temperatures to vary from around 60 NW to the mid-upper 60s SE. && .LONG TERM /MONDAY THROUGH FRIDAY/... As of 255 PM Friday... A drier, more stable air mass will settle over central NC Monday into Tuesday as sfc high pressure builds into central NC from the northwest. This will translate to temperatures near or slightly below normal, with highs Monday and Tuesday ranging from near 80 north to the low-mid 80s south. Quite comfortable Monday night, with overnight temperatures in the 50s, and 60 to 65 Tuesday night. The area of high pressure will shift offshore by mid-week, initiating a return flow regime into central NC. This will advect a warm moist air mass back into our region. Aloft, a series of perturbations will approach in the wly flow. The perturbations in tandem with the increasingly moist atmosphere suggest a threat for scattered showers/storms, beginning Wednesday, and persisting through the remainder of the work week. Temperatures through the period will average a couple of degrees above normal, generally in the 85-90 degree range. && .AVIATION /20Z FRIDAY THROUGH WEDNESDAY/... As of 230 PM Friday... Severe thunderstorm watch number 300 is in effect until 03Z across all of central NC. Scattered to numerous showers and thunderstorms will move across central NC this afternoon and evening. Initially the greatest convective coverage will be during the mid and late afternoon across the Coastal Plain and Sandhills near a surface trough. Another area of convection will develop across western NC and push into the western Piedmont late this afternoon and then spread east into the evening hours. The stronger convection will end from west to east during the late evening hours although a lingering shower or storm may persist across the Coastal Plain overnight through daybreak. Brief periods of MVFR to IFR restrictions of VSBY and CIG are likely in thunderstorms. Outside of the convection, mainly VFR conditions are expected with multiple VFR clouds layers. Outside of convection, winds will become west to northwest overnight tonight at 10kts or less with mainly lightly northerly winds on Saturday. Looking beyond 18Z Saturday... VFR conditions should return on Saturday and continue into Saturday night as drier air moves into the region. An upper level disturbance and cold front will move across the area on Sunday and Sunday night producing a few showers and perhaps a storm. Fair weather with VFR conditions are expected for Monday and Tuesday before the next weather system approaches on Wednesday. -Blaes && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Blaes NEAR TERM...Blaes SHORT TERM...WSS LONG TERM...WSS AVIATION...WSS
Hazardous weather outlook, May 31, 1:34 PM EDT, 3 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 134 PM EDT Fri May 31 2019 NCZ007>011-021>028-038>043-073>078-083>086-088-089-011745- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 134 PM EDT Fri May 31 2019 ...SEVERE THUNDERSTORM WATCH 300 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
In the hours before
Special weather statement, May 31, 3:20 PM EDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Raleigh NC
320 PM EDT Fri May 31 2019
NCZ021-022-038-039-312015-
Guilford NC-Forsyth NC-Randolph NC-Davidson NC-
320 PM EDT Fri May 31 2019
...Scattered Strong Thunderstorms will begin to move east into the
Triad through 430 PM EDT...
At 315 PM EDT, Doppler radar was tracking strong storms across
Yadkin and Davie Counties, moving east at 35 mph. These storms may
intensify as they push across Forsyth and Davidson Counties.
Pea size hail and wind gusts up to 40 mph will be possible with this
storm. Deadly cloud to ground lightning will also be possible with
this storm.
Locations impacted include...
Greensboro, Winston-Salem, High Point, Lexington, Thomasville,
Kernersville, Clemmons, Bermuda Run, Huntsville and Linwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 1100 PM EDT for
central North Carolina.
LAT...LON 3611 8050 3614 8044 3618 8044 3626 8009
3625 7989 3571 7989 3567 8031 3568 8033
3572 8033 3574 8046 3583 8049 3584 8039
3588 8042 3589 8037 3596 8038 3599 8042
3601 8042 3606 8046 3604 8049 3608 8052
TIME...MOT...LOC 1915Z 254DEG 35KT 3586 8044
BLAESSpecial weather statement, May 31, 3:30 PM EDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Raleigh NC
330 PM EDT Fri May 31 2019
NCZ078-312030-
Wayne NC-
330 PM EDT Fri May 31 2019
...A STRONG THUNDERSTORM WILL AFFECT WAYNE COUNTY UNTIL 430 PM EDT...
At 329 PM EDT, Doppler radar was tracking a strong thunderstorm over
Goldsboro, moving northeast at 25 mph.
Dime size hail and wind gusts up to 40 mph will be possible with this
storm.
Deadly cloud to ground lightning is also occurring with this storm.
Locations impacted include...
Goldsboro, Fremont, Walnut Creek, Pikeville, Eureka, Mar-Mac,
Brogden, Nahunta, Elroy and Cliffs Of The Neuse State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
light outdoor objects.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 1100 PM EDT for
central North Carolina.
LAT...LON 3534 7782 3524 7783 3524 7802 3535 7816
3535 7815 3536 7816 3537 7816 3538 7814
3542 7816 3560 7806 3559 7800 3558 7782
3543 7783 3539 7780
TIME...MOT...LOC 1929Z 231DEG 20KT 3538 7800
10Local storm report, May 31, 3:33 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
333 PM EDT FRI MAY 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 2 WNW GOLDSBORO 35.39N 78.01W
05/31/2019 E0.25 INCH WAYNE NC TRAINED SPOTTER
OCCURRING AT INTERSECTION OF ASH ST AND
I-795.
&&Special weather statement, May 31, 4:24 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Raleigh NC
424 PM EDT Fri May 31 2019
NCZ021>023-312130-
Guilford NC-Alamance NC-Forsyth NC-
424 PM EDT Fri May 31 2019
...A STRONG THUNDERSTORM WILL AFFECT FORSYTH AND GUILFORD COUNTIES
UNTIL 530 PM EDT...
At 423 PM EDT, Doppler radar was tracking a strong thunderstorm near
Kernersville, or near Winston-Salem, moving east at 40 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Greensboro, Winston-Salem, High Point, Burlington, Graham,
Kernersville, McLeansville, Elon College, Summerfield and
Gibsonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
&&
A severe thunderstorm watch remains in effect until 1100 PM EDT for
central North Carolina.
LAT...LON 3626 8042 3625 7933 3598 7931 3599 8004
3601 8005 3603 8017 3603 8021 3600 8022
3600 8029
TIME...MOT...LOC 2023Z 271DEG 36KT 3611 8016
PWBLocal storm report, May 31, 4:42 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
442 PM EDT FRI MAY 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 3 N SEDGE GARDEN 36.13N 80.14W
05/31/2019 E1.00 INCH FORSYTH NC TRAINED SPOTTER
SPOTTER LOCATION WAS ON W. MOUNTAIN ST.
&&Special weather statement, May 31, 4:49 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Raleigh NC
449 PM EDT Fri May 31 2019
NCZ007-008-312145-
Person NC-Granville NC-
449 PM EDT Fri May 31 2019
...A STRONG THUNDERSTORM WILL AFFECT PERSON COUNTY UNTIL 545 PM
EDT...
At 449 PM EDT, Doppler radar was tracking a strong thunderstorm near
Leasburg, or 7 miles west of Roxboro, moving east at 40 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Oxford, Roxboro, Concord, Stem, Stovall, Bushy Fork, Hyco Lake,
Moriah, Hyco Marina and Berea.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
&&
A severe thunderstorm watch remains in effect until 1100 PM EDT for
central North Carolina.
LAT...LON 3621 7851 3617 7850 3616 7851 3622 7880
3624 7880 3624 7891 3629 7915 3649 7914
3649 7850
TIME...MOT...LOC 2049Z 278DEG 35KT 3636 7910
PWBThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 8:13 PM EDT | Special Weather Statement | RAH | Cumberland, Sampson | 62 min |
| May 31, 1:55 PM EDT | Special Weather Statement | RAH | Edgecombe | 65 min |
| May 31, 2:01 PM EDT | Special Weather Statement | RAH | Scotland | 59 min |
| May 31, 3:20 PM EDT | Special Weather Statement | RAH | Davidson, Forsyth | 55 min |
| May 31, 3:30 PM EDT | Special Weather Statement | RAH | Wayne | 60 min |
| May 31, 4:24 PM EDT | Special Weather Statement | RAH | Alamance, Forsyth, Guilford | 66 min |
| May 31, 4:26 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Forsyth, Guilford | 49 min |
| May 31, 4:45 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Nash, Wake | 45 min |
| May 31, 4:49 PM EDT | Special Weather Statement | RAH | Granville, Person | 56 min |
| May 31, 5:09 PM EDT | Tornado Warning | RAH | Alamance, Guilford | 24 min |
| May 31, 5:28 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Chatham, Orange, Randolph | 47 min |
| May 31, 5:31 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Guilford, Orange | 44 min |
| May 31, 5:34 PM EDT | Special Weather Statement | RAH | Warren | 56 min |
| May 31, 5:36 PM EDT | Special Weather Statement | RAH | Forsyth | 54 min |
| May 31, 5:40 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Halifax | 50 min |
| May 31, 5:57 PM EDT | Special Weather Statement | RAH | Chatham, Wake | 63 min |
| May 31, 6:18 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Halifax, Nash | 38 min |
| May 31, 6:21 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Johnston, Nash, Wake, Wilson | 39 min |
| May 31, 6:26 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Lee, Wake | 64 min |
| May 31, 6:43 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Nash | 47 min |
| May 31, 6:43 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Johnston, Wake | 62 min |
| May 31, 7:06 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Nash, Wilson | 39 min |
| May 31, 7:08 PM EDT | Special Weather Statement | RAH | Johnston, Wayne, Wilson | 67 min |
| May 31, 7:19 PM EDT | Severe Thunderstorm Warning | RAH | Johnston, Wayne, Wilson | 56 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.